MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER

ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER
Catalog Number CRV135-19P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Device Embedded In Tissue or Plaque (3165)
Date of Event 01/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site: (b)(4).Device investigation could not be performed because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and findings on manufacturing records, it was presumed that tensile stress generated with catheter removal had most likely contributed to the reported tip separation.The applied stress would exceed the product design limit when the catheter tip was being caught and restricted its movement by heavy calcification.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [contraindications] do not use this microcatheter in advanced calcified lesion; [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter and damage the blood vessel); and, [malfunctions] separation.
 
Event or Problem Description
It was reported that the tip of an asahi caravel microcatheter was separated and remained in the patient during a pci to treat a moderately tortuous, severely calcified 75-90% occlusion in the rca.The lesion was wired successfully with an asahi fielder fc guide wire and the microcatheter was placed over the guide wire and successfully navigated all the way distal across the lesion.The guide wire was pulled and replaced with a rota wire floppy guide wire.The microcatheter was being removed but got stuck in the proximal highly calcified 1/3rd of the rca.At the point where the catheter looked to be stuck, the physician continued to pull and noticed the tip of the microcatheter separated from the shaft.Several attempts were made to recover the tip but they were not successful.Angioplasty and stent procedure on this patient's artery were unable to be performed due to anatomy.
 
Additional Manufacturer Narrative
The reported caravel microcatheter was returned for evaluation.The returned microcatheter was missing its entire tip approximately 5mm in length.Microscopic observation found that circumferential scratches likely made by calcified plaque were on the polymer-jacketed shaft proximal to the torn end of the tip.Strands on the shaft were disarranged.The catheter lumen was narrowed by the inner polymer jacket and braid tube that were gathered inward.These findings indicated that torsion had most likely contributed to separation of the tip.Based on the provided information and findings on investigation, it was presumed that torsion generated with catheter manipulation had most likely contributed to the reported tip separation.The applied stress would exceed the product design limit when the catheter tip was being caught and restricted its movement by the highly calcified lesion.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [contraindications] do not use this microcatheter in advanced calcified lesion; [warnings] do not rotate this microcatheter in any situation.(rotating this microcatheter may cause damage to the microcatheter, and may also damage the blood vessel.); [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter, and damage the blood vessel.); and, [malfunction and adverse effects] separation.

Brand Name
ASAHI CARAVEL
Common Device Name
PERCUTANEOUS CATHETER
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key9724048
Report Number3003775027-2020-00036
Device Sequence Number10850824
Product Code DQY
UDI-Device Identifier04547327108775
UDI-Public(01)04547327108775(17)200831(10)170912K231
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K152447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Catalogue NumberCRV135-19P
Device Lot Number170912K231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2020
Initial Date Received by Manufacturer 02/05/2020
Supplement Date Received by Manufacturer07/10/2020
Initial Report FDA Received Date02/18/2020
Supplement Report FDA Received Date07/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age80 YR